Reactions 1680, p315 - 2 Dec 2017 Acute kidney injury: case report A 67-year-old man developed acute kidney injury (AKI) following treatment with tacrolimus [route, dosage and time to reaction onset not stated] for graft-versus-host disease (GVHD) prophylaxis. The man, who had been diagnosed with acute myelogenous leukaemia (AML), underwent a matched, related-donor, allogenic, peripheral-blood, stem cell transplant. Post- transplantation, he started receiving immunosuppressant treatment with tacrolimus, concurrently with methotrexate for GVHD prophylaxis. A bone marrow biopsy in month 3 was negative for the underlined AML, and the immunosuppression taper with eventual discontinuation was scheduled a few weeks later. In month 8 post-transplantation, he developed mild hepatic GVHD of unspecified aetiology. Hence, the treatment with full-dose tacrolimus, concurrently with mycophenolate and unspecified corticosteroids were started. After 4 months, the dose of tacrolimus was decreased. By month 14 post-transplantation, the dose of immunosuppressant treatment with tacrolimus was again progressively tapered with eventual discontinuation of the tacrolimus therapy. In month 18 post-transplantation, he presented with progressive bilateral lower and upper extremity and facial oedema. Physical examination findings were unremarkable except for bilateral lower and upper extremity oedema and facial swelling. At that point, his serum creatinine concentration was 1.73 mg/dL with an estimated glomerular filtration rate of 42 mL/min/1.73m . He had haemoglobin level of 11.4 g/dL and platelet count of 155 × 10 /mL. Urinalysis showed trace amount protein and blood. The 24 hour urine protein excretion level was 26.1g. A lipid panel showed cholesterol level of 394 mg/dL, triglycerides level of 381 mg/dL, HDL level of 36 mg/ dL and LDL of 282 mg/dL. Serum albumin concentration was 1.8 g/dL. A kidney biopsy was performed, which showed pathologic changes, suggestive of nephrotic syndrome of unspecified aetiology and AKI. His AKI was considered to be related with tacrolimus administration. Additionally, the kidney biopsy also showed changes in the tubulointerstitial compartment, including tubular cell injury appearing as disarray of the tubular epithelium, sloughing of the epithelial cells undergoing apoptosis and, patches of interstitial and tubular inflammation. The man received treatment with unspecified loop diuretics, dietary salts and fluid restriction, and high-dose corticosteroids (prednisone and methylprednisolone). The kidney-injury phase persisted for 10 days, with peak serum creatinine concentration of 3.68 mg/dL. When his serum creatinine concentration substantially decreased, the treatment with tacrolimus was re-initiated. Eventually, his 24-hour urine protein excretion decreased, and he continued receiving treatment with low-dose prednisone and tacrolimus. Author comment: "There are several unique risk factors that predispose patients who have undergone haematopoietic cell transplantation to [acute kidney injury], such as GVHD (as seen in this patient), hepatic sinusoidal obstruction syndrome, calcineurin inhibitor [tacrolimus] toxicity". Chahal J, et al. Acute Kidney Injury and Nephrotic-Range Proteinuria in a Patient 18 Months After Bone Marrow Transplantation. American Journal of Kidney Diseases 70: A12-A15, No. 4, Oct 2017. Available from: URL: http:// doi.org/10.1053/j.ajkd.2017.06.018 - USA 803284849 0114-9954/17/1680-0001/$14.95 Adis © 2017 Springer International Publishing AG. All rights reserved Reactions 2 Dec 2017 No. 1680
Reactions Weekly – Springer Journals
Published: Dec 2, 2017
It’s your single place to instantly
discover and read the research
that matters to you.
Enjoy affordable access to
over 18 million articles from more than
15,000 peer-reviewed journals.
All for just $49/month
Query the DeepDyve database, plus search all of PubMed and Google Scholar seamlessly
Save any article or search result from DeepDyve, PubMed, and Google Scholar... all in one place.
All the latest content is available, no embargo periods.
“Whoa! It’s like Spotify but for academic articles.”@Phil_Robichaud